Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 109, NWS Pueblo, CO

August 22, 2000Saguache County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 22, 2000, 3:33 PM MDT for Saguache County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2000, 3:33 PM MDT (21:33 UTC)
Expired
Aug 22, 2000, 4:30 PM MDT
In force
57 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Saguache County, CO

The radar

The Pueblo radar (KPUX), 188 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2000-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2000-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 222134
SVRPUB
COC109-222230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
333 PM MDT TUE AUG 22 2000

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO

* UNTIL 430 PM MDT

* AT 333 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM 14 MILES WEST OF SAGUACHE...OR ABOUT 39 MILES
  SOUTHWEST OF SALIDA...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  SAGUACHE AROUND 400 PM MDT
  MOFFAT AROUND 430 PM MDT

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE
INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT
PROPERTY BEFORE THE WEATHER HITS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAXT...LON 3818 10644 3801 10653 3775 10592 3819 10589

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:05 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 22, 2:05 PM MDT, 1 hour 28 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
205 PM MDT TUE AUG 22 2000

THE FORECAST CHALLENGE FOR THIS CYCLE WILL BE DETERMINING WHICH
DAY...IF ANY...THAT POPS CAN BE REMOVED FROM THE EXTENDED FORECAST
FOR THE PLAINS.

THE ATMOSPHERE REMAINS CONDITIONALLY UNSTABLE TODAY OVER MUCH OF THE
AREA.  THE GOES SOUNDING DATA AT 1800 UTC INDICATED CAPE OF 1000-2500
J/KG OVER THE ARKANSAS VALLEY AND PLAINS...WITH 500-1000 J/KG IN THE
SAN LUIS VALLEY.  RUC IPV ANALYSES AND SATELLITE IMAGERY
INDICATED ONE UPPER DISTURBANCE OVER NE UT WITH TWO WEAKER
DISTURBANCES OVER SE CO AND CNTRL NM.  THE SE CO DISTURBANCE MAY
HELP SUPPRESS CONVECTIVE DEVELOPMENT THIS AFTERNOON DUE TO
SUBSIDENCE...WITH THE CNTRL NM DISTURBANCE MOVING UP THIS EVENING.
THE RUC SHOWS THIS DISTURBANCE MOVING NE THRU SE CO LATE THIS
EVENING...SO ACTIVITY SHOULD DIMINISH FROM W TO E ACROSS THE PLAINS
LATE THIS EVENING.  THE KPUX WSR-88D REFLECTIVITY WAS SHOWING
A LOW LEVEL BOUNDARY FROM SE FREMONT COUNTY INTO SW PUEBLO
COUNTY...WITH ANOTHER BOUNDARY ACROSS THE WRN LAS ANIMAS
COUNTY BORDER EXTENDING INTO SE PUEBLO COUNTY.  THIS WAS
HELPING TO FOCUS THUNDERSTORM DEVELOPMENT EARLY THIS
AFTERNOON IN THESE AREAS.  THUS...SCATTERED SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED THIS AFTERNOON AND EVENING OVER A BROAD AREA...WITH
ACTIVITY LINGERING INTO THE EARLY MORNING HOURS IN THE FAR ERN
PLAINS.  FWC TEMPERATURES TONIGHT LOOK OKAY.

ON WEDNESDAY...THE UPPER HIGH CONTINUES DEVELOPING NWWD INTO THE
GREAT BASIN AND NRN ROCKIES...WITH THE MONSOONAL PLUME CONTINUING
OVER CO.  BY THURSDAY...THE MODELS WANT TO CENTER THE HIGH OVER CO...
WHICH SHOULD TEND TO REDUCE THUNDERSTORM COVERAGE.  HOWEVER...
MOISTURE WILL REMAIN TRAPPED UNDER THE RIDGE...WITH THE
GENERAL "MONSOON" CIRCULATION CONTINUING.  THIS WILL ALLOW FOR AT
LEAST ISOLD TO SCATTERED DIURNAL THUNDERSTORM ACTIVITY OVER THE
FORECAST AREA. THERE SHOULD BE LITTLE CHANGE IN SURFACE MAX
TEMPERATURES WITH PERSISTENT 700 MB TEMPERATURES.

EXTENDED(FRI-SUN): THERE REALLY IS NO CHANGE IN THE PATTERN FROM
WEDNESDAY ON INTO SATURDAY...WITH THE MRF NUDGING THE UPPER HIGH
EWD ON SUN IN RESPONSE TO AN UPPER LOW PUSHING ONTO THE
CANADA COAST/PACIFIC NW COAST.  THUS...A PERSISTENCE FORECAST IS
IN ORDER FOR BOTH TEMPERATURES AND POPS.

.PUB...NONE.

HAYNES

In the hours before

Special weather statement, Aug 22, 11:55 AM MDT, 3 hours 38 minutes before
COZ058>081-221900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT TUE AUG 22 2000

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THIS EVENING...

MID AND UPPER LEVEL MONSOONAL MOISTURE WILL CONTINUE TO BE LOCATED
OVER CENTRAL COLORADO TODAY...WITH MINOR DISTURBANCES ROTATING
THROUGH THE FLOW.  THESE DISTURBANCES...ALONG WITH DAYTIME HEATING...
WILL AID IN SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
SCATTERED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP OVER THE SOUTHERN AND CENTRAL MOUNTAINS EARLY THIS
AFTERNOON...AND SPREAD ACROSS THE ADJACENT EASTERN PLAINS LATER IN
THE AFTERNOON AND INTO THE EVENING. AT THIS TIME...STORMS WHICH DO
FORM ARE NOT EXPECTED TO BECOME SEVERE. THEY WILL HOWEVER...BE
CAPABLE OF PRODUCING BRIEF PERIODS OF HEAVY RAIN AND FREQUENT CLOUD
TO GROUND LIGHTNING.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:48 PM MDTSevere Thunderstorm WarningPUBLas Animas57 min
Aug 22, 4:30 PM MDTSevere Thunderstorm WarningPUBSaguache60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.